Tennessee, 2015Damaging Winds in Tennessee, August 19, 2015
August 19, 2015 · NWS MRX · 2 events in 2 counties and zones
A couple of severe thunderstorms developed in a moderately unstable environment along an outflow boundary which moved into East Tennessee late in the afternoon and during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of severe thunderstorms developed in a moderately unstable environment along an outflow boundary which moved into East Tennessee late in the afternoon and during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 19, 1:52 PM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 19, 1:52 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED AUG 19 2015
.SHORT TERM (TONIGHT AND THURSDAY)...
A MOIST AND WEAKLY UNSTABLE ENVIRONMENT WILL PERSIST OVER THE AREA
FOR THE NEXT 20 HOURS OR SO AS A TROUGH MOVES FROM THE PLAINS ACROSS
THE GREAT LAKES AND A RIDGE REMAINS STATIONARY NEAR FLORIDA. LIFT
THIS EVENING WILL BE SUPPLIED BY UPPER DIVERGENCE AND VORTICITY
ADVECTION...WITH LOCAL ENHANCEMENT NEAR SURFACE CONVERGENCE
BOUNDARIES. WITH WEAK INSTABILITY AND LIFT...THERE WILL BE MUCH
MORE SHOWER COVERAGE THAN TSTM COVERAGE...SO WILL HAVE NUMEROUS
SHOWERS WITH SCATTERED TSTMS THROUGH THE EVENING. THE NAM INDICATES
THAT MOST OF THIS LIFT WILL BE EXITING AROUND 06Z...AND THE HRRR
AGREES...SO WILL DROP POPS BACK TO A CHANCE AROUND THIS TIME.
THE SURFACE COLD FRONT NOW OVER IL AND SE MO WILL BE AT OUR DOORSTEP
NEAR 12Z THURSDAY. FORCING NEAR THE FRONT WILL BRING ANOTHER PERIOD
OF LIKELY RAIN CHANCES AND A CHANCE OF THUNDERSTORMS IN THE MORNING.
DRIER AIR BEGINS TO BUILD INTO THE PLATEAU AROUND 18Z...SPREADING
INTO THE VALLEY THROUGH THE REST OF THE AFTERNOON BEHIND THR FRONT.
WILL TAPER POPS AND CLOUD COVER DOWN FROM WEST TO EAST IN THE
AFTERNOON. TEMPS WILL BE TRICKY AND DEPEND ON HOW MUCH CLEARING
OCCURS BEHIND THE FRONT. WILL LEAN TOWARD THE COOLER GFS MOS
NUMBERS.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
REMNANTS OF A FRONTAL BOUNDARY WILL BE TO OUR SOUTH EARLY IN THE
EXTENDED AND WILL BE THE MAIN FOCUS OF CONVECTIVE DEVELOPMENT
THURSDAY NIGHT AND FRIDAY. THIS WILL PROVIDE THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHERN AREAS. SURFACE HIGH
PRESSURE BUILDS IN FOR THE WEEKEND LIMITING CONVECTIVE
DEVELOPMENT...THOUGH DIURNAL CONVECTION WILL BE POSSIBLE. A
WEAKENING FRONTAL BOUNDARY MOVES THROUGH AROUND THE MONDAY TIME
FRAME AND THIS WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION. SURFACE HIGH BUILDS BACK IN FOR MID WEEK.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMS THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 81 67 86 / 70 60 30 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 80 64 83 / 60 70 30 20
OAK RIDGE, TN 72 81 63 83 / 60 70 20 20
TRI CITIES AIRPORT, TN 69 80 61 80 / 60 70 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/MJB
Hazardous weather outlook, Aug 19, 3:09 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 AM EDT WED AUG 19 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
409 AM EDT WED AUG 19 2015 /309 AM CDT WED AUG 19 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
BECOMING MORE WIDESPREAD OVER THE COURSE OF THE AFTERNOON AND
EVENING. HEAVY DOWNPOURS AND LOCALIZED FLOODING WILL BE POSSIBLE.
DURING THE AFTERNOON AND EVENING HOURS SOME OF THE STRONGEST
STORMS COULD HAVE BRIEF GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY. LOCALLY
HEAVY RAINFALL FROM THIS ACTIVITY IS POSSIBLE...WHICH MAY LEAD TO
LOCALIZED FLOODING ACROSS AREAS THAT RECEIVE MULTIPLE ROUNDS OF
PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 6:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT WED AUG 19 2015
TNZ067-068-083-084-192345-
RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-
700 PM EDT WED AUG 19 2015
SIGNIFICANT WEATHER ADVISORY FOR RHEA...ROANE...MEIGS...AND LOUDON
COUNTIES UNTIL 745 PM EDT...
AT 700 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MIDTOWN...OR 7 MILES SOUTHEAST OF ROCKWOOD...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...ROCKWOOD...LOUDON...MIDTOWN...
FAIRVIEW...HARRIMAN...PHILADELPHIA...PAINT ROCK...EAGLE FURNACE...
BRADBURY AND TEN MILE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3583 8479 3583 8477 3586 8474 3598 8432
3589 8426 3569 8420 3565 8478
TIME...MOT...LOC 2300Z 256DEG 16KT 3578 8460
SRThunderstorm Wind, Roane
- When
- August 19, 6:30 PM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.870, -84.510
Several trees were reported down in the vicinity of Kingston.
Thunderstorm Wind, Loudon
- When
- August 19, 6:40 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.800, -84.270
A few trees were reported down near Lenoir City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 19, 201518 injured · 50 kt wind · 3 events
- Flash Flood and Flood in North Carolina, August 19 to 20, 20151 injured · $90,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Mississippi, August 19 to 21, 2015$147,000 · 53 kt wind · 5 events
- Lightning Strike in Texas, August 19, 2015$150,000 · 1 event
- Flash Flood and Hail in Texas, August 19 to 20, 2015$84,000 · 1.75 in hail · 8 events
- Flooding and Hail in Florida, August 19, 2015$1,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Wind in Kentucky, August 19, 2015$11,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, August 19, 2015$7,000 · 52 kt wind · 5 events
- Damaging Winds in Georgia, August 19 to 23, 2015$7,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20154 events
- Flash Flooding in New Jersey, August 19, 20153 events
- Wildfire in Texas, August 19 to 25, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592531, 592532.